Diarrhea and drug absorption

Question

Hello, Ive been on tivicay and descovy for 2 months (initial therapy). Numbers at diagnosis were VL 8,000; CD4 320. Last results (at 1 month) were undetectable viral load and 520 cd4. Im not having any side effects.

For the past two days Im having diarrhea mushy stool (type 6 Bristol stool chart), this is not usual at all for me as its not a side effect of the meds, my stomach must be upset due to something I ate.

Im petrified that for the past two days my meds didnt have a chance to get absorbed, and I could have damaged my therapy and face resistance.

I take my meds at 1:15 pm with lunch every day (no missed or late doses so far).

Yesterday I had diarrhea 3.5 hours after taking the pills with lunch. Another time this morning upon waking. And now again in the evening, 8 hours after taking the pills (I wanted to go before but kept it in as long as I could).

Are the pills absorbed in the stomach or in the intestine?

It seems they could have just passed through as the food didnt look very digested when it came out.

Please reassure me, than you.

Answer

From your described history, it sounds like you have some sort of acute gastroenteritis, which is generally acute in onset and limited in duration. In most cases, recovery occurs without any need for medical intervention. If it continues for more than a few days, you may need to seek medical attention to determine a diagnosis and whether any type of medical treatment is indicated. Although unpleasant, I would not be concerned of any loss of effectiveness of your HIV regimen, given that your viral load is undetectable, the long half life (effect) of those medications, and you are likely getting some absorption in the intestine.